Alert archive / Kansas / Wind Advisories in 2023

Wind Advisory 16, NWS Wichita, KS

October 11, 202323 counties in Kansas

NWS Wichita, KS issued this wind advisory at Oct 11, 2023, 2:54 PM CDT for 23 counties in Kansas. It took effect at Oct 12, 2023, 9:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 11, 2023, 2:54 PM CDT (19:54 UTC)
In effect from
Oct 12, 2023, 9:00 AM CDT
Expired
Oct 12, 2023, 7:00 PM CDT
In force
10 hr
Issued by
NWS Wichita, KS
All 23 counties

Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 37 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 335 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-462 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
335 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

129 
WWUS73 KICT 111954
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
254 PM CDT Wed Oct 11 2023

KSZ049-051>053-067>071-082-083-091>095-098-099-121000-
/O.NEW.KICT.WI.Y.0016.231012T1700Z-231013T0000Z/
Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-
Woodson-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-
Chautauqua-Montgomery-
Including the cities of Salina, McPherson, Hillsboro, Marion, 
Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, 
El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, 
Yates Center, Kingman, Derby, Haysville, Bel Aire, Park City, 
Valley Center, Wichita, Anthony, Harper, Attica, Wellington, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Sedan, Cedar Vale, Coffeyville, 
and Independence
254 PM CDT Wed Oct 11 2023

...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM CDT THURSDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...From noon to 7 PM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured light weight
  objects. Small tree limbs could be blown down and a few power 
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
929 
WWUS73 KICT 120800
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
300 AM CDT Thu Oct 12 2023

KSZ032-033-047-048-050-122200-
/O.EXB.KICT.WI.Y.0016.231012T1400Z-231013T0000Z/
Russell-Lincoln-Barton-Ellsworth-Rice-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Lyons, and Sterling
300 AM CDT Thu Oct 12 2023

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Russell, Lincoln, Barton, Ellsworth and Rice Counties.

* WHEN...From 9 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured light weight 
  objects. Small tree limbs could be blown down and a few power 
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ049-051>053-067>071-082-083-091>095-098-099-122200-
/O.EXT.KICT.WI.Y.0016.231012T1400Z-231013T0000Z/
Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-
Woodson-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-
Chautauqua-Montgomery-
Including the cities of Salina, McPherson, Hillsboro, Marion, 
Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, 
El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, 
Yates Center, Kingman, Derby, Haysville, Bel Aire, Park City, 
Valley Center, Wichita, Anthony, Harper, Attica, Wellington, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Sedan, Cedar Vale, Coffeyville, 
and Independence
300 AM CDT Thu Oct 12 2023

...WIND ADVISORY NOW IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...From 9 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured light weight 
  objects. Small tree limbs could be blown down and a few power 
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Ketcham
556 
WWUS73 KICT 121938
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
238 PM CDT Thu Oct 12 2023

KSZ032-033-047-048-050-067-130945-
/O.NEW.KICT.WI.Y.0017.231013T1000Z-231013T2300Z/
/O.CON.KICT.WI.Y.0016.000000T0000Z-231013T0000Z/
Russell-Lincoln-Barton-Ellsworth-Rice-Reno-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Lyons, Sterling, and Hutchinson
238 PM CDT Thu Oct 12 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 5 AM TO 6 PM CDT FRIDAY...

* WHAT...For the first Wind Advisory, south winds 20 to 30 mph 
  with gusts up to 45 mph. For the second Wind Advisory, 
  northwest winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Russell, Lincoln, Barton, Ellsworth, Rice and Reno 
  Counties.

* WHEN...For the first Wind Advisory, until 7 PM CDT this 
  evening. For the second Wind Advisory, from 5 AM to 6 PM CDT 
  Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ049-051>053-068>070-082-083-091>094-130945-
/O.NEW.KICT.WI.Y.0017.231013T1300Z-231013T2300Z/
/O.CON.KICT.WI.Y.0016.000000T0000Z-231013T0000Z/
Saline-McPherson-Marion-Chase-Harvey-Butler-Greenwood-Kingman-
Sedgwick-Harper-Sumner-Cowley-Elk-
Including the cities of Salina, McPherson, Hillsboro, Marion, 
Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, 
Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, 
Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, 
Harper, Attica, Wellington, Winfield, Arkansas City, Howard, 
Moline, Longton, and Grenola
238 PM CDT Thu Oct 12 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 8 AM TO 6 PM CDT FRIDAY...

* WHAT...For the first Wind Advisory, south winds 25 to 30 mph
  with gusts up to 45 mph. For the second Wind Advisory, northwest
  winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...For the first Wind Advisory, until 7 PM CDT this 
  evening. For the second Wind Advisory, from 8 AM to 6 PM CDT 
  Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ071-095-098-099-130000-
/O.CON.KICT.WI.Y.0016.000000T0000Z-231013T0000Z/
Woodson-Wilson-Chautauqua-Montgomery-
Including the cities of Yates Center, Neodesha, Fredonia, Sedan, 
Cedar Vale, Coffeyville, and Independence
238 PM CDT Thu Oct 12 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...From 9 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured light weight 
  objects. Small tree limbs could be blown down and a few power 
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
709 
WWUS73 KICT 122358
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
658 PM CDT Thu Oct 12 2023

KSZ032-033-047-048-050-067-131400-
/O.EXP.KICT.WI.Y.0016.000000T0000Z-231013T0000Z/
/O.CON.KICT.WI.Y.0017.231013T1000Z-231013T2300Z/
Russell-Lincoln-Barton-Ellsworth-Rice-Reno-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Lyons, Sterling, and Hutchinson
658 PM CDT Thu Oct 12 2023

...TODAY'S WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...
...A SECOND WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 6 PM CDT
FRIDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Russell, Lincoln, Barton, Ellsworth, Rice and Reno 
  Counties.

* WHEN...For the first Wind Advisory, until 7 PM CDT this 
  evening. For the second Wind Advisory, from 5 AM to 6 PM CDT 
  Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ049-051>053-068>070-082-083-091>094-131400-
/O.EXP.KICT.WI.Y.0016.000000T0000Z-231013T0000Z/
/O.CON.KICT.WI.Y.0017.231013T1300Z-231013T2300Z/
Saline-McPherson-Marion-Chase-Harvey-Butler-Greenwood-Kingman-
Sedgwick-Harper-Sumner-Cowley-Elk-
Including the cities of Salina, McPherson, Hillsboro, Marion, 
Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, 
Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, 
Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, 
Harper, Attica, Wellington, Winfield, Arkansas City, Howard, 
Moline, Longton, and Grenola
658 PM CDT Thu Oct 12 2023

...TODAY'S WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...
...A SECOND WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 6 PM CDT
FRIDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...For the first Wind Advisory, until 7 PM CDT this 
  evening. For the second Wind Advisory, from 8 AM to 6 PM CDT 
  Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ071-095-098-099-130100-
/O.EXP.KICT.WI.Y.0016.000000T0000Z-231013T0000Z/
Woodson-Wilson-Chautauqua-Montgomery-
Including the cities of Yates Center, Neodesha, Fredonia, Sedan, 
Cedar Vale, Coffeyville, and Independence
658 PM CDT Thu Oct 12 2023

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds have fallen below advisory criteria. However, a few 
stronger gusts will remain possible through this evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Oct 11, 12:09 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Oct 11, 12:09 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1209 PM CDT Wed Oct 11 2023

.SHORT TERM...(Today through Friday night)
Issued at 300 AM CDT Wed Oct 11 2023

Forecast Highlights:

* Unseasonably warm and strong/gusty south winds today through
  Thursday. Strongest winds on Thu.

* A conditional chance of strong/severe storms Thu afternoon thru
  Thu Eve.

* Much cooler with strong/gusty northwest winds Thursday night and
  Friday. Below normal temperatures and dry weather Friday through
  the weekend.

Strong warm advection and moisture transport has led to widely
scattered showers/storms developing to the northeast of the forecast
area. This strong warm advection will lead to afternoon max
temperatures climbing well above normal today.  Given the strong
warm advection and downslope flow, prefer to keep max temperatures
above most guidance numbers for this afternoon, closer to the 75th
percentile.

A rather vigorous shortwave will move from the western Conus and
across the Rockies and into the plains later today. Increasing lee
side troughing associated with the shortwave, with south winds
increasing for this afternoon, as the lee side trough deepens and
the pressure gradient tightens across the area. This will lead to an
elevated grassland fire danger today and Thu, (see the fire section
below) with south winds potentially gusting to 40 mph. Model
solutions keep things dry across the forecast area for this
afternoon thru tonight, as a warm elevated mixed layer (CAP) keeps
convection from developing over the area. Latest model trends
suggest warm front will set up, well north of the forecast area by
this evening, keeping any kind of showers/storms well north-
northeast of the area.

Both the GFS and ECMWF show lee side cyclogenesis increasing Thu,
which will lead to a strong storm system (low pressure area),
developing over NW KS and lifting NE into south central NEB by Thu
afternoon. Lots of uncertainty on timing/amplitude and moisture
quality as this system moves slowly east across NEB on Thu with a
trailing dryline and cold front expected to sweep east across the
forecast area on Thu afternoon.

Latest model trends suggest that the ECMWF is coming out about 6
hours slower than the GFS, which will allow slightly better low
level moisture return than the GFS suggests.  Even with that said,
this looks like a high shear/low instability setup as the
dryline/cold front races east across the forecast area for Thu
afternoon, reaching roughly along I-135 by Thu afternoon/evening.

Looks like a highly conditional strong to severe chance as the front
overtakes the dryline Thu afternoon, but still lots of uncertainty
on the low level moisture quality, but the strong bulk shear
associated with the system suggests a strong to severe storm chance,
IF storms can develop. Think the convective chances may be highly
conditional, based on an expected warm elevated mixed layer (CAP) in
the warm sector, and the lack of low level moisture that will get
pulled north with this system. Latest ECMWF seems to be coming
around to the drier GFS solution, keeping the bulk of the convection
to the north-northeast of the forecast area, with possibly just an
isolated storm or two across the forecast area, with the "best"
chances being east of the KS Turnpike. Again a big IF, but IF a
storm can develop than directional shear suggests a few discrete
supercells are possible with quarter size hail and damaging winds of
60 mph the main concern. Model hodographs suggest there is a non-
zero chance of a tornado, given the curving nature to the hodograph
in the lowest layers. So may mention "a tornado cannot be ruled out"
in the hazardous weather outlook. GFS is still suggesting that most
of south central KS, may get dry slotted, with slim storm chances.

As the dryline pushes into the area, strong warm advection will lead
to max temperatures climbing well above normal on Thu. with max
temperatures in south central KS possibly reaching 90.

In wake of this storm system, confidence is increasing in much
cooler weather and stout/gusty west-northwest winds for Thursday
night and Friday, as the deep low pressure area exits to the
northeast. Could even see some wind gusts to 50 mph for portions of
central and south central KS for Thu night.

Ketcham

.LONG TERM...(Saturday through Tuesday)
Issued at 300 AM CDT Wed Oct 11 2023

The main concern going into the weekend will be chances for patchy
frost across most of central KS as a ridge of Canadian high pressure
settles over the area with low temperatures expected to be in the
middle 30s for Sun and Mon morning.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1209 PM CDT Wed Oct 11 2023

Increasing southerly low level flow is expected across the area in
advance of a deepening area of low pressure across the western
states. Low level moisture advection also looks to promote some
MVFR stratus cigs by early Thursday morning from the Flint Hills
westward across south central and central Kansas. Marginal low
level wind shear conditions are also expected, though confidence
was modest and have omitted from the terminals for now.

KED

&&

.FIRE WEATHER...
Issued at 300 AM CDT Wed Oct 11 2023

An elevated fire danger is expected for today through Friday, with
very high grassland fire danger expected each day.

Max temperatures will climb well above normal for today and Thursday
with strong/gusty south winds ahead of an approaching strong storm
system. There is a slim chance for showers/thunderstorms Thursday
afternoon-evening, especially over the eastern half of Kansas as a
strong cold front moves east across the area.

Strong and gusty northwest winds and much cooler weather is expected
by Friday in the wake of this storm system. Overall, unfavorable
relative humidity values should prevent widespread critical/red flag
conditions Today through Friday.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    86  65  85  52 /   0   0  20  40
Hutchinson      85  63  86  49 /   0  10  20  30
Newton          85  64  84  50 /   0   0  20  40
ElDorado        85  64  84  52 /   0   0  20  50
Winfield-KWLD   87  64  86  54 /   0   0  20  40
Russell         87  63  82  47 /  10  10  20  20
Great Bend      86  62  84  46 /  10  10  20  20
Salina          87  65  84  50 /  10  10  20  40
McPherson       85  63  85  48 /  10  10  20  30
Coffeyville     84  62  82  59 /   0   0  10  50
Chanute         83  63  81  59 /   0   0  10  60
Iola            82  62  81  57 /   0   0  10  60
Parsons-KPPF    83  62  82  59 /   0   0  10  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...KED
FIRE WEATHER...Ketcham
Hazardous weather outlook, Oct 11, 5:10 AM CDT, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
510 AM CDT Wed Oct 11 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-121015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
510 AM CDT Wed Oct 11 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Very high grassland fire danger is possible this afternoon into
this evening for portions of central and south central Kansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very high grassland fire danger is expected Thursday and Friday
across much of the area due to strong and gusty winds. Wind gusts at
times could reach or exceed 40-50 mph.

Strong to severe thunderstorms are possible Thursday afternoon into
Thursday evening. The greatest potential appears to be along and
east of Interstate 135. The primary concerns are quarter sized hail
and damaging winds up to 60 mph. A brief tornado cannot be ruled
out.

Frost is possible Saturday night into Sunday morning and again
Sunday night into Monday morning, as cooler air spreads south
through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Ketcham

Nearby

Wind Advisories in Kansas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.